Winter Storm, Montgomery
- When
- December 13, 1:00 AM CST to 10:30 AM CST
- Where
- Montgomery forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
7 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 12, 7:34 PM CST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 734 PM CST FRI DEC 12 2003 ...SNOW UPDATE... WATER VAPOR IMAGERY SHOWS A NICE NARROW DRY SLOT PUNCHING NE ACROSS E TX PANHANDLE. 500MB PROFILER NETWORK SHOWS A DECENT INCREASE IN THE WIND SPEEDS OVER W TX AS A RESULT...WITH SHARPENING TROUGH AXIS OVER WESTERN KS. A BAND OF COOLING CLOUD TOPS ON THE IR SATELLITE HAS RESULTED AND IS NOW TAKING AIM AT S CENTRL KS NORTHWARD INTO CENTRL KS. RUC SEEMS TO BE CATCHING ONTO THIS WITH INCREASES IN MID LEVEL FRONTOGENESIS. AFTER LOOKING AT 88D RADAR TRENDS IT APPEARS THAT ANOTHER BAND OF MOD TO HEAVY SNOW IS GOING TO TAKE AIM AT SOME OF OUR WESTERN COUNTIES. SO WILL PROBABLY NEED TO UPGRADE SOME OF OUR CENTRL KS COUNTIES TO A WARNING NOW AS SNOW TOTALS WILL LIKELY APPROACH 6 INCHES OR MORE. FCSTID = 15/JAKUB --------------------------------------------------------------------- 543 PM CST FRI DEC 12 2003 WILL MAKE A QUICK UPDATE AND MAX OUT POPS ACROSS CWA AS MOST LOCATIONS ARE WITNESSING MODERATE TO HEAVY SNOW...WITH OTHER AREAS SEEING SNOW HITTING THE GROUND IN THE VERY FUTURE. WILL NOT ALTER GOING FCSTED SNOW TOTALS AT THIS JUNCTURE...BUT CURRENT REPORTS OF 3-5 INCHES ACROSS HARPER, RENO, AND SUMNER COUNTIES WILL NEED TO BE LOOKED INTO FURTHER FOR POSSIBLE HIGHER ADJUSTMENT. PROFILERS SHOWING NICE UPPER LEVEL DIVERGENCE OVER THE AREA WHICH SHOULD KEEP THINGS GOING FOR SEVERAL HRS. FCSTID = 15/JAKUB --------------------------------------------------------------------- 350 PM CST FRI DEC 12 2003 ...FOCUS IS ON IMPENDING WINTER STORM TO AFFECT THE CWA OVER THE NEXT 18-24 HOURS... CURRENT UPPER-LEVEL LOW CONTINUING TO DIG ACROSS SOUTHERN NEW MEXICO PER SATELLITE IMAGERY. REGIONAL RADAR IMAGERY DEPICTS BROAD SHIELD OF SNOW/FREEZING RAIN ACROSS THE TEXAS PANHANDLE AND NORTHERN OKLAHOMA. EVEN SOME THUNDERSTORMS ACROSS TEXAS AND A FEW LIGHTNING STRIKES IN OKLAHOMA IN REGION OF STRONG ISENTROPIC LIFT AND MARGINAL ELEVATED INSTABILITY. MAINLY A VIRGA STORM ACROSS MUCH OF SOUTH CENTRAL KANSAS AT THE MOMENT DUE TO DRIER LOW-LEVEL AIR. AS EXPECTED, CEILINGS HAVE BEEN STEADILY LOWERING AS THIS VIRGA SATURATES THE LOW-LEVELS. THEREFORE, TEMPERATURES CURRENTLY IN THE LOWER 30S WILL LIKELY BE COOLING INTO THE UPPER 20S BY EVENING AS WET-BULBS ARE REACHED, SO PRECIPITATION WILL REMAIN ALL SNOW ONCE IT COMMENCES. UPPER LOW AND ASSOCIATED JET MAX WILL EJECT OUT ONTO THE PLAINS THIS EVENING, INDUCING STRONG UPWARD VERTICAL MOTION. STRONG ISENTROPIC LIFT IN THE MAX SNOW GROWTH LAYER COMBINED WITH ABUNDANT MOISTURE WILL RESULT IN SNOW OVER MUCH OF THE CWA TONIGHT, HEAVIEST SOUTH OF A WICHITA TO CHANUTE LINE. AM PARTICULARLY CONCERNED ABOUT HEAVY BANDED SNOWFALL, WHICH WOULD ACT TO LOCALLY INCREASE ACCUMULATIONS. FIRST, 700-500MB TROWAL DEVELOPS ALONG THE KANSAS/OKLAHOMA BORDER BY 00Z, AND PIVOTS SLIGHTLY NORTH BY 06Z. FRONTOGENETIC CIRCULATION, AND THUS MAX UPWARD MOTION, WOULD BE MAXIMIZED JUST NORTH OF THE TROWAL AXIS. SECONDLY, PRESENCE OF INSTABILITY (SLANTWISE AND POSSIBLY CONVECTIVE) JUST AHEAD AHEAD AND TO THE NORTHWEST OF THE MID-LEVEL DRY SLOT WOULD ACT TO INCREASE MESOSCALE BANDING. THIS IS ALREADY EVIDENT IN THE CONVECTIVE NATURE OF CLOUD COVER ACROSS WESTERN OKLAHOMA JUST AHEAD OF DRY SLOT. ADDITIONALLY, MESOETA CROSS SECTION DEPICTS INCREASING LAPSE RATES ABOVE THE AREA OF MAX SNOW GROWTH BY 06Z ALONG THE KANSAS/OKLAHOMA BORDER, ABOVE ZONE OF MAX EQUIVALENT POTENTIAL VORTICITY. ALL THESE FACTORS HAVE CONVINCED US TO INCREASE SNOWFALL AMOUNTS SOME TO ACCOUNT FOR MESOSCALE BANDING. ACCUMULATIONS THROUGH SATURDAY MORNING ARE AS FOLLOWS: 6-8 INCHES ALONG AND SOUTH OF WICHITA TO CHANUTE 5-6 INCHES IN A CORRIDOR FROM HUTCHINSON TO SOUTH OF COTTONWOOD FALLS 3-5 NORTH OF THERE, LOWEST AMOUNTS FROM RUSSELL TO LINCOLN. SNOW WILL LINGER THROUGH AT LEAST NOON ALONG AND EAST OF THE TURNPIKE ON SATURDAY, AS 700MB DEFORMATION FIELD AND WEAKENING TROWAL PIVOT ACROSS SOUTHEAST KANSAS. HEAVIEST SNOW WILL LIKELY BE OVER, BUT MAY SEE A FEW INCHES IN THE WEAKENING DEFORMATION ZONE AS THE SYSTEM PROGRESSES TO THE NORTHEAST. TEMPS WILL LIKELY STRUGGLE TO REACH THE LOWER 30S WITH FRESH SNOW COVER. NEXT CHANCE OF WINTRY PRECIPITATION RETURNS TO THE HEARTLAND NEXT MONDAY NIGHT AND TUESDAY, AS ANOTHER DIGGING TROUGH PUSHES THROUGH THE CWA. FCSTID = KLEINSASSER / 21 ICT 22 30 19 38 / 90 50 5 0 HUT 20 30 18 39 / 90 30 5 0 EWK 21 30 19 39 / 90 50 5 0 EQA 22 30 19 38 / 90 50 5 0 WLD 23 30 20 36 / 90 50 5 0 RSL 16 32 18 41 / 80 0 5 0 GBD 18 32 18 39 / 90 0 5 0 SLN 19 31 18 42 / 70 20 5 0 MPR 20 31 18 40 / 80 30 5 0 CFV 25 31 21 37 / 90 70 5 0 CNU 24 30 20 38 / 90 70 5 0 K88 23 30 20 38 / 90 70 5 0 .ICT... KS...WINTER STORM WARNING FOR THIS EVENING THROUGH SATURDAY MORNING FOR ZONES KSZ067>069...KSZ082>083...KSZ091>093. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR ZONES KSZ032>033...KSZ047>053.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CST FRI DEC 12 2003 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A SIGNIFICANT WINTER STORM WILL AFFECT MUCH OF THE AREA TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGES FOR COMPLETE DETAILS ON THE EXPECTED WINTER WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WINTER STORM WILL CONTINUE TO AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH SATURDAY MORNING, AND LINGER ACROSS SOUTHEAST KANSAS INTO THE AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGES FOR FURTHER DETAILS. A SECOND WINTER STORM IS EXPECTED TO BRING ANOTHER ROUND OF WINTRY PRECIPITATION TO THE AREA MONDAY NIGHT THROUGH TUESDAY. AT THIS TIME, IT IS TOO EARLY TO TELL THE EXACT PATH AND STRENGTH OF THIS NEXT STORM SYSTEM, AND THE POTENTIAL SNOW AMOUNTS. LISTEN FOR LATER FORECASTS AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM FRIDAY NIGHT INTO SATURDAY, FOR SNOWFALL AMOUNTS AND WEATHER CONDITIONS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM ADK
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
The same winter storm that produced 7-10 inch accumulatons across South-Central Kansas, produced comparable accumulations across Southeast Kansas in the morning.The greater accumulations occurred along the Oklahoma border. Law enforcement, emergency management, and trained spotters all provided timely reports throughout this event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335115, 5335110, 5335116, 5335114, 5335111, 5335112, 5335113.